Can a lack of salt cause constipation?
Is it true that not eating enough salt can make you constipated? I have been on a very low sodium diet in an attempt to get my blood pressure under control, and I've been having a very tough time being regular in my bowel movements. I thought I read that salt, water retention and bowel movements are connected.
Congratulations on your efforts to keep your blood pressure under control. As you know controlling the blood pressure is important to prevent heart disease and stroke later in life. The doctors who will be well qualified to discuss this issue with you in greater detail include your primary care doctor. A low salt diet is an important part of controlling high blood pressure. It works by reducing the retention of water in the blood, reducing the overall pressure. On its own a low salt diet does not cause problems with the bowels and therefore should not cause constipation. However it is quite likely that one of the medications that you may be taking also to control your blood pressure is the culprit. For example commonly used medications for blood pressure include beta blockers (such as metoprolol) and calcium channel blockers (such as amlodipine). Both of these classes of medications can cause constipation. Fortunately there are other classes of medicines that you could switch to if necessary. As always the diagnosis and the management of your particular concern will require a physical examination by your personal physician. Setting up an office visit with your primary care doctor is highly recommended.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.